Fracture Risk and Management of Discontinuation of Denosumab Therapy: A Systematic Review and Position Statement by ECTS
Journal of Clinical Endocrinology and Metabolism , Volume 106 - Issue 1 p. 264- 281
Context: Denosumab discontinuation is characterized by an increase in bone turnover overriding pretreatment status, a rapid bone loss in the majority and multiple vertebral fractures (VFx) in some patients. Methods: A working group of the European Calcified Tissue Society performed an updated systematic review of existing literature on changes of bone turnover, bone mineral density (BMD), and fracture risk after denosumab discontinuation and provided advice on management based on expert opinion. Results: Important risk factors for multiple VFx following denosumab cessation are prevalent VFx, longer duration off therapy, greater gain in hip BMD during therapy, and greater loss of hip BMD after therapy according to a retrospective analysis of the FREEDOM Extension Study. Case series indicate that prior bisphosphonate therapy mitigates the biochemical rebound phenomenon after denosumab discontinuation, but it is uncertain whether this attenuation prevents BMD loss and fractures. Current evidence indicates partial efficacy of subsequent antiresorptive treatment with results seemingly dependent on duration of denosumab treatment. Conclusions: A careful assessment of indications to start denosumab treatment is advised, especially for younger patients. A case for long-term treatment with denosumab can be made for patients at high fracture risk already on denosumab treatment given the favorable efficacy and safety profile. In case of denosumab discontinuation, alternative antiresorptive treatment should be initiated 6 months after the final denosumab injection. Assessment of bone turnover markers may help define the optimal regimen, pending results of ongoing randomized controlled trials. Patients who have sustained VFx should be offered prompt treatment to reduce high bone turnover.
|bisphosphonates, bone mineral density, bone turnover markers, denosumab, fractures, osteoporosis, teriparatide|
|Journal of Clinical Endocrinology and Metabolism|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Tsourdi, E. (Elena), Zillikens, M.C, Meier, C. (Christian), Body, J.J, Gonzalez Rodriguez, E. (Elena), Anastasilakis, A.D. (Athanasios D.), … Langdahl, B.L. (2021). Fracture Risk and Management of Discontinuation of Denosumab Therapy: A Systematic Review and Position Statement by ECTS. Journal of Clinical Endocrinology and Metabolism, 106(1), 264–281. doi:10.1210/clinem/dgaa756